Hail, Garrett
- When
- July 4, 6:11 PM EST
- Where
- Garrett County, 0.69 mi N of Mc Henry
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.560, -79.350
Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Clusters of severe thunderstorms developed across the upper Ohio valley from the afternoon of July 4th into the morning hours of July 5th. Severe weather was reported across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Large hail was widespread, with reports of hail larger than golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 4, 5:10 PM EST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT WED JUL 4 2012
.SYNOPSIS...
SCATTERED THUNDERSTORMS MAY YET PRODUCE DAMAGING WIND, HAIL,
HEAVY DOWNPOURS AND FREQUENT LIGHTNING THIS EVENING. BROAD HIGH
PRESSURE WILL MAINTAIN HOT AND HUMID CONDITIONS ACROSS THE UPPER
OHIO VALLEY INTO SATURDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
HAVE CONTINUED MENTION OF SCATTERED THUNDERSTORMS THIS EVENING WITH
POTENTIAL OF BEING SEVERE WITH DAMAGING WIND, LARGE HAIL, HEAVY
DOWNPOURS, AND FREQUENT LIGHTNING.
SPC GUIDANCE CONTINUES TO INCLUDE THE ENTIRE UPPER OHIO VALLEY AS
HAVING A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING, WITH A
SEVERE THUNDERSTORM WATCH UNTIL 10 PM FOR LOCATIONS SOUTH OF THE
I-70 CORRIDOR.
HEAVY RAINS WITH THE STORMS MAY CAUSE FLOODING IF RAIN AMOUNTS
EXCEED 2 INCHES IN LESS THAN 2 HOURS.
EXPECT THUNDERSTORM COVERAGE TO DECREASE THIS EVENING, AND BE GONE AFTER
MIDNIGHT. WILL CONSIDER FOG PROSPECTS WITH LATER FORECAST
ISSUANCES, BASED ON RAINFALL PATTERNS.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE BROAD HIGH PRESSURE
ACROSS THE EASTERN AND CENTRAL U.S. STRENGTHENING THURSDAY AND
FRIDAY, THEN SHRINKING SOUTH SATURDAY.
THE MAIN EFFECT OF THE HIGH PRESSURE WILL BE TO CONTINUE THE HOT
HUMID CONDITIONS, WITH GFS, NAM, AND ECMWF MOS SHOWING THURSDAY
AND FRIDAY HAVING THE HIGHEST AFTERNOON TEMPERATURES. AS THE HIGH
PRESSURE SHRINKS SOUTH SATURDAY, HIGH TEMPERATURES SATURDAY MAY BE
A COUPLE DEGREES LOWER THAN FRIDAY. HOWEVER, HUMID CONDITIONS WILL
PERSIST.
SO HAVE ADDED A HEAT ADVISORY FOR THURSDAY FOR MOST OF THE UPPER
OHIO VALLEY, EXCEPT THE APPALACHIAN MOUNTAINS AND I-80 CORRIDOR.
IN HAZARDOUS WEATHER OUTLOOK HAVE MENTIONED HEAT INDICES WELL INTO
THE 90S FRIDAY AND POSSIBLY SATURDAY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
THERE IS GFS/ECMWF ENSEMBLE AGREEMENT TO BEGIN THE PERIOD THAT DEEP
RIDGING WILL BE CENTERED ACROSS THE MISSOURI VALLEY. THE UPPER OHIO
VALLEY WILL BE IN A NORTHWESTERLY FLOW ON THE EASTERN PERIPHERY OF THE
RIDGE. THE MODEL CONSENSUS INDICATES AN AMPLIFYING TREND WITH THE
RIDGE DOMINATING THE WESTERN TWO THIRDS OF THE CONUS AND LOWERING
MID-LEVEL HEIGHTS ACROSS THE UPPER OHIO VALLEY AS A TROUGH BUILDS
INTO THE NORTHEAST.
AFTER A COLD FRONT DROPS SOUTHEAST ACROSS THE AREA AND BRINGS
CHANCE POPS ON SUNDAY, A DRIER AND COOLER FORECAST IS IN PLACE FOR
EARLY NEXT WEEK. HAVE GONE DRY OR WITH SILENT SLIGHT CHC POPS FOR
LOWERING HEIGHTS THROUGH WEDNESDAY. UNCERTAINTY ENTERS THE FORECAST
BY NEXT THURSDAY WITH THE POTENTIAL OF A MID-LEVEL TROUGH PUSHING
FROM THE UPPER MIDWEST SOUTHEASTWARD ACROSS THE AREA. TEMPS ARE
AROUND 5 DEGREES ABOVE NORMAL AHEAD OF THE FRONT ON SUNDAY.
TEMPERATURES WILL THEN LOWER TO NEAR SEASONABLE VALUES FOR MONDAY, TUESDAY
AND WEDNESDAY.
&&
.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SCATTERED THUNDERSTORMS WILL MOVE SOUTHEASTWARD ACROSS THE
SOUTHERN TERMINALS THIS EVENING, WITH SHORT LIVED RESTRICTIONS AND
HAIL, PLUS GUSTY WIND.
SHOWERS AND THUNDERSTORMS WILL END OVERNIGHT. ABUNDANT SURFACE
MOISTURE, ESPECIALLY AT THE TERMINALS WHICH RECEIVE HEAVY RAINFALL
FROM THUNDERSTORMS, WILL ALLOW FOR SOME PRE-DAWN FOG TO DEVELOP ON
THURSDAY MORNING.
OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
MOSTLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD WITH MVFR HAZE
POSSIBLE, ESPECIALLY DURING THE MORNING. RESTRICTIONS ARE POSSIBLE
IN SCATTERED STORMS LATE SATURDAY AND AGAIN ON SUNDAY AS A FRONT
SAGS SOUTHWARD THROUGH THE REGION. VFR CONDITIONS WILL RETURN ON
MONDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ039>041-
048>050-057>059-068-069.
HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR OHZ039>041-
048>050-057>059-068-069.
PA...HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR PAZ013-014-
020>022-029-031-073-075.
WV...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR WVZ001>004-012-
021>023.
HEAT ADVISORY FROM NOON TO 7 PM EDT THURSDAY FOR WVZ001>004-
012-021>023.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 506 PM EDT WED JUL 4 2012 OHZ039>041-048>050-057-WVZ001-002-052115- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-HANCOCK-BROOKE- 506 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ058-059-068-069-WVZ003-004-012-021>023-052115- GUERNSEY-BELMONT-NOBLE-MONROE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON- 506 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. ALSO...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ013-014-020>022-073-052115- LAWRENCE-BUTLER-BEAVER-ALLEGHENY-ARMSTRONG-WESTMORELAND- 506 PM EDT WED JUL 4 2012 ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ029-031-075-052115- WASHINGTON-GREENE-FAYETTE- 506 PM EDT WED JUL 4 2012 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...HEAT ADVISORY IN EFFECT FROM NOON TO 7 PM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ007>009-015-016-023-074-052115- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA-INDIANA- WESTMORELAND RIDGES- 506 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-PAZ076-WVZ041-052115- GARRETT-FAYETTE RIDGES-TUCKER- 506 PM EDT WED JUL 4 2012 ...SEVERE THUNDERSTORM WATCH 461 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING AS THUNDERSTORMS MAY PRODUCE DAMAGING WIND...LARGE HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. RAIN AMOUNTS EXCEEDING 2 INCHES IN LESS THAN 2 HOURS CAN PROMOTE FLOODING. PRIOR TO THE THUNDERSTORMS...AFTERNOON HEAT INDICES MAY PEAK IN THE MID TO UPPER 90S. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
643 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL IRWIN 40.32N 79.72W
07/04/2012 M1.00 INCH WESTMORELAND PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200658
RGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT WED JUL 4 2012
MDZ001-PAZ076-WVZ023-042330-
FAYETTE RIDGES PA-GARRETT MD-PRESTON WV-
654 PM EDT WED JUL 4 2012
...A STRONG THUNDERSTORM WILL AFFECT EXTREME SOUTHEASTERN FAYETTE...
GARRETT AND NORTHEASTERN PRESTON COUNTIES...
AT 648 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF FRIENDSVILLE...MOVING SOUTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS STORM. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER
TREES.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
HAZELTON... CRANESVILLE... MARKLEYSBURG...
FRIENDSVILLE... SWALLOW FALLS STATE PARK...
ACCIDENT... MCHENRY... MCCOMAS BEACH...
DEEP CREEK LAKE STATE PARK... BITTINGER...
MERRILL... KITZMILLER...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
I-68 IN WEST VIRGINIA BETWEEN MILE MARKERS 29 AND 32.
I-68 IN MARYLAND BETWEEN MILE MARKERS 1 AND 9.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3947 7906 3946 7909 3945 7909 3941 7914
3940 7916 3939 7916 3938 7920 3959 7959
3975 7947 3958 7900PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
659 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HEAVY RAIN IRWIN 40.32N 79.70W
07/04/2012 M2.00 INCH WESTMORELAND PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1200659
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL EAST MC KEESPORT 40.38N 79.81W
07/04/2012 M2.00 INCH ALLEGHENY PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200661
RGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
708 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG GREENSBURG 40.30N 79.54W
07/04/2012 WESTMORELAND PA 911 CALL CENTER
TREES DOWN ON ARONA ROAD.
&&
EVENT NUMBER PBZ1200662
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM HAIL IRWIN 40.32N 79.72W
07/04/2012 M1.25 INCH WESTMORELAND PA PUBLIC
&&
CORRECTED EVENT...REMARKS
EVENT NUMBER PBZ1200663
RGThe Pittsburgh radar (KPBZ), 131 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393514, 393515, 393516, 393517.